An unexpected adverse effect of an levonorgestrel intrauterine system device.

Levonorgestrel intrauterine system devices (L-IUD) are used by thousands of women in Australia each year for menorrhagia, contraception and post-menopausal endometrial protection. It is routine to discuss possible complications prior to insertion, however, there are less well known adverse effects that can still hold significance for the patient.

Case presentation

AJ is a 43 year old with two children who was referred to a gynaecology clinic for management of menorrhagia and dysmenorrhoea. She had two previous uncomplicated spontaneous vaginal deliveries with no previous significant gynaecological or medical history. Recent ultrasound demonstrated a 1.7cm subserosal fibroid in anterior uterine body. She took no regular medications.

AJ proceeded to have a hysteroscopy dilatation and curettage with Mirena® insertion on 24 November 2011. The operative findings were of a normal endometrial appearance and anterior polyp. Histopathology was benign.

Approximately six weeks after IUD insertion, AJ noticed that her hair was falling out in large clumps. She presented to two locum medical officers with her concerns the second of which, on 6 February 2012, arranged appropriate investigations (see below).

On 7 March 2012, AJ returned to gynaecology clinic for a routine three-month follow up. Her menorrhagia had improved and she no longer suffered dysmenorrhoea. She enquired if her L-IUD could be the cause of her alopecia as she was continuing to lose clumps of hair despite her normal investigations.

On examination, there were seven distinct areas of alopecia areata on her scalp. After a brief review on MIMS and UpToDate and discussion with AJ, the L-IUD was removed.

Investigation findings

In consideration of the differentials (see box, below) the locum medical officer arranged FBC, electrolytes, Vitamin B12, CRP, ESR, CCP Ab, ANA Ab and cortisol which were all within normal limits eliminating autoimmune and vitamin deficiency causes. Her thyroid function had last been assessed in September 2011, as normal. Scalp swabs and scrapings sent for m/c/s and mycology showed no pathogens or fungi isolated. In addition, there was no history of anxiety, stress or hair pulling.

Diagnosis and outcome

On 17 April 2012, AJ was reviewed in the gynaecology clinic. Since removal of L-IUD she had no further areas of alopecia and had noted new hair growth in areas of areata.

Table 1. Investigation results.

Investigation Result Reference interval
Vitamin B12 369pmol/L >150
CRP 4mg/L 0-10
ESR 3 mm/h 1-12
CCP Ab <1U/mL<1U/mL <5<5
ANA Abs Negative <1:80
Cortisol 335 nmol/L 160-650 am
160-650 am Within normal limits
FBC Within normal limits
Scalp swab m/c/s No pathogens isolated
Scalp scraping mycology No fungi seen or isolated

 

Tinea capitis Fungal scalp infection
Thyroid disorders Usually autoimmune thyroid disease
Atopic dermatitis Inflammatory skin disorder often flaky, scaly, red and itchy when on the scalp
Vitiligo Acquired skin depigmentation
Trichotilomania Nervous hair pulling. Usually presents with broken hairs of varying length
Cicatrical alopecia Patchy hair loss with folliculitis decalvans as result of range of pathologies such as lupus erythematosus
Androgenetic alopecia Gradual hair loss in a typical pattern
Secondary syphilis Moth-eaten pattern of hair loss
Telogen effluvium Diffuse hair thinning

 

L-IUD caused hair loss

Patient presented with unexplained hair loss.

Six weeks after IUD removal, hair regrowth could be seen.

At 20 weeks, hair regrowth was very well established.

Again, at 20 weeks, hair growth has returned to normal.

Given that she had a positive dechallenge test (in other words, symptom resolution post removal), AJ was diagnosed with alopecia resulting from an adverse effect to her L-IUD.

Discussion

Alopecia areata is hair loss, usually reversible, in sharply defined areas, usually involving beard or scalp.1 It is listed in the Mirena product information as an uncommon adverse effect occurring in ≥0.1 per cent to <1 per cent, based on information collected during controlled clinical trial comparing copper IUD with Mirena.2

A paper by Paterson et al (2007) reviewed the New Zealand Intensive Medicines Monitoring Program (IMMP) data on alopecia.3 IMMP had five reported cases of alopecia related to L-IUDs from 1998 to September 2006. The IUD as causality was probable in two cases, both of which had a positive dechallenge test, and possible in three.

The authors used data collected between March 2000 and February 2001 to estimate the incidence of alopecia, as this cohort had been specifically followed up for systemic side effects. The authors’ estimated incidence based on three cases indentified in 1670 women inserted with the L-IUD was 0.18 per cent. This was adjusted to 0.33 per cent if the responder population was used as the denominator. These figures are in line with the Mirena product information.

Key points

  • Alopecia is a potential adverse effect of a commonly used medicated device in obstetrics and gynaecology.
  • The risk of alopecia as listed in the product information is higher than that of perforation which should routinely be discussed with all patients prior to insertion.
  • Available evidence suggests that if L-IUDs are removed alopecia will resolve as demonstrated in this case. Accordingly, practitioners need to be aware of the possible causality in order to counsel and manage patients appropriately.